Kentucky, 2025

Flash Flooding in Kentucky, September 25, 2025

September 25, 2025 · NWS RLX · 2 events in 1 county or zone

Showers and thunderstorms spread across eastern Kentucky as a cold front approached from the northwest on September 24th. Following a brief lull in the evening, activity redeveloped as the front approached the Ohio River late that night and then continued east across West Virginia on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms spread across eastern Kentucky as a cold front approached from the northwest on September 24th. Following a brief lull in the evening, activity redeveloped as the front approached the Ohio River late that night and then continued east across West Virginia on the 25th. Although the front exited the area by the evening of the 25th, scattered showers continued into the night due to an approaching upper trough.

Seventy-two hour rainfall measurements ranged from one and a half to nearly five and a half inches across northeast Kentucky, with highest amounts falling in Boyd and Greenup Counties on the night of the 24th into the morning of the 25th. Runoff from heavy rain led to flash flooding on several roads in Greenup County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 25, 12:02 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 25, 12:02 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
102 AM EDT Thu Sep 25 2025

.SYNOPSIS...
Expect showers/storms through today with cold frontal passage
expected by early Friday. Activity remains a possibility
through the weekend as a few upper level disturbances pass by.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 AM Thursday...

Today focus turns to a synoptic feature that will provide
unsettled weather to the area for most of this period. This
feature is a quasi-stationary frontal boundary which will or is
forecast to inch toward the area and pass through eventually by
the end of this period.

PoPs will be high through the morning and afternoon but will
taper off by the evening and subsequently end by late tonight.
Thunderstorm potential will be during the morning and afternoon
at which point the chances will be slightly higher with modest
instability and shear which could promote some stronger
convection with heavier rain rates. The main threat will be
flash flooding as we are elevated for excessive rainfall.

PWATs are down some from the previous day to 1.5 inches and
DCAPE is a lot higher than the previous day therefore heavy
downpours will have potential to come to fruition. Over the
last day or so areas along the Ohio River and northwest of there
are the areas that received the most rainfall amounts. This
will be a hot spot for flash flooding potential more than the
other areas and especially along the mountains who have had less
rainfall totals as well as having higher flash flood guidance
today.

Temperatures today will rise to average for this time of year
and overnight lows will drop only to above average as cloudy
conditions will prevail.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 1215 AM Thursday...

Although a cold front will have already moved east of the area
by Friday morning, an upper trough will push through the region.
With some lingering moisture in the mountains and southern
counties, these areas could see some showers.

Models show that as the upper trough pulls away from the region,
it leaves behind a cut off low over the southeast United
States. This upper low will push some moisture back into the
area, allowing for chances of showers and possible a few
thunderstorms Friday night through the weekend. The best
chances for this precipitation will be over the mountains and
southern counties.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1215 AM Thursday...

Models show the upper level low continuing to be near the area
through Monday. This will allow for the chances of showers and
possibly thunderstorms, with the best chances over the
mountains and southern counties. The low finally shifts away
from the region on Tuesday, although lingering moisture means
that some showers can still not be ruled out. Models finally
show high pressure building in for Wednesday, providing mostly
dry weather.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 130 AM Thursday...

Conditions will progressively deteriorate through the overnight
and morning hours with some IFR at times under heavy shower
activity. CIGs will then lift slight to MVFR or better by the
afternoon as a frontal passage commences.

By late afternoon VFR should come to light however it will be
short lived as guidance has widespread VIS restrictions along
with low stratus inundating the area overnight tonight.

Winds will be southwesterly today and then changing direction
as frontal passage takes palace to where winds will be out of
the northwest but then to light and variable tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of rainfall and associated
restrictions will likely vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             THU 09/25/25
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    M    H    M    M    H    L    M
HTS CONSISTENCY  L    M    H    H    M    M    M    H    M    M    L    M
BKW CONSISTENCY  M    L    H    H    M    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    M    L    L    L    L    L    L    L    L    M
PKB CONSISTENCY  H    H    M    M    H    M    H    H    H    H    H    H
CKB CONSISTENCY  M    H    M    L    L    L    L    M    M    H    M    H

AFTER 06Z FRIDAY...
IFR is possible at night with low stratus and/or fog through the
weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JZ
NEAR TERM...JZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JZ

In the hours before

Special weather statement, Sep 25, 12:30 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
130 AM EDT Thu Sep 25 2025

KYZ101-103-250615-
Boyd-Greenup-
130 AM EDT Thu Sep 25 2025

...HEAVY RAIN WILL CAUSE RAPID RISES ON STREAMS IN NORTHWESTERN BOYD
AND SOUTHEASTERN GREENUP COUNTIES...

Locations impacted include...
Ashland, Naples, Flatwoods, Russell, Raceland, Worthington,
Bellefonte, Westwood, and Summit.

Heavy rain will cause rapid rises on streams and creeks to near
bankfull. This may cause ponding of water on roadways and water
problems in low-lying areas.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3856 8273 3854 8270 3847 8263 3837 8282
      3842 8287
TIME...MOT...LOC 0528Z 234DEG 20KT 3843 8283

25

The radar

The Charleston,WV radar (KRLX), 91 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Greenup

When
September 25, 1:50 AM EST to 7:49 AM EST
Where
Greenup County, 0.71 mi SW of Worthington to 0.56 mi SE of Flatwoods
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.543, -82.730

Flooding was observed in several spots, including at the small tunnel of Caboose Lane and Pond Run Road in Raceland, Red Devil Lane and Diederich Boulevard in Russell, Bellefonte Alley and Ferry Street in Russell, Argillite Road and Turley Avenue in Flatwoods, and near Washington Street and Powell Lane in Flatwoods.

Flash Flood, Greenup

When
September 25, 1:53 AM EST to 7:49 AM EST
Where
Greenup County, 2.05 mi WSW of Flatwoods to 2.12 mi WSW of Flatwoods
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.505, -82.753

Flooding was observed at the intersection of State Route 207 and Tom Road in Little Sandy.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287795, 1287796.